MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 MARKSMAN; CATHETER, CONTINUOUS FLUSH

MICRO THERAPEUTICS, INC. DBA EV3 MARKSMAN; CATHETER, CONTINUOUS FLUSH
Model Number FA-55150-1030
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/29/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The pipeline flex pusher was found protruding from within the marksman catheter hub for ~17.8cm.No damage was found with the marksman catheter hub.The marksman catheter was found stretched and separated on the pipeline flex pusher at ~130.3cm from the proximal end of the hub.The tubing material of the separated ends exhibited with stretching, necking and jagged edges with the inner braid exposed.The pipeline flex braid was found partially deployed from within the marksman distal tip.The pipeline flex braid distal end was found open, but damaged (frayed).The ptfe sleeves and tip coil were found in good condition.The pipeline flex embolization device was pushed out from within the phenom 27 catheter with resistance, causing the braid to fully deploy.The pipeline flex pusher, proximal bumper, resheathing pad and resheathing marker were found intact.The pipeline flex braid proximal end was found open, but damaged (frayed).No other anomalies were observed.Based on the device analysis and reported information, the customer¿s report of ¿failure/incomplete open¿ could not be confirmed, as the device has been fully deployed and re-sheathed.Possible causes for failure to open are patient vessel tortuosity, damaged braid, braid improperly sized to anatomy, braid was overstretched during delivery, user deploys braid in vessel bend, presence of other indwelling endovascular stents, or inappropriate anatomy.It is likely the damage found with the braid (fraying) and the patient¿s ¿severe¿ vessel tortuosity contributed to the event; however, the root cause could not be determined.Regarding the customer¿s report of ¿resistance/stuck during delivery¿ the issue was confirmed.From the damages seen with the marksman catheter (stretch, separation); it appears there was high force used.The broken ends of the catheter exhibited with plastic deformation (jagged edges and stretching) which indicated that the catheter separated when exceeding the tensile strength of the tubing material.It is likely these damages occurred when the customer attempted to advance and/or retrieve the pipeline flex through the marksman catheter against resistance subsequently causing the catheter to become separated.Based on the investigation conducted resistance can occur during tracking, deployment and re-sheathing of the device in distal and tortuous anatomies.In addition, resistance can occur due to failure to maintain a continuous flush or pipeline is pulled back/torqued during delivery.It is likely the patient¿s ¿severe¿ vessel tortuosity contributed to the resistance; however, the root cause for the reported resistance could not be determined.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the pipeline could not be delivered through the marksman, and the distal segment failed to open.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the right posterior communicating (pcom) artery with a max diameter of 4 mm and a 3 mm neck diameter.It was noted the patient's vesseltortuosity was severe.Dual antiplatelet therapy (dapt) was administered: prasugrel.It was reported that the marksman microcatheter was positioned in sector m1/m2, and an attempt was made to deploy the pipeline.However, force was exerted, but it was not possible to advance the pipeline.The stent did not come out of the marksman, and the entire set was removed.It was also stated the distal segment of the pipeline failed to open.The stent was not positioned in a bend, less than 50% was deployed, and resheathing was performed less than three times.A replacement pipeline was used to complete the procedure.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.Post-procedure angiography showed satisfactory results.Additional information received reported that the pipeline got stuck and couldn't be released.It was unknown if there was any damage to the catheter or pipeline.

Brand Name
MARKSMAN
Common Device Name
CATHETER, CONTINUOUS FLUSH
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11047997
Report Number2029214-2020-01354
Device Sequence Number1087899
Product Code KRA
UDI-Device Identifier00836462014077
UDI-Public00836462014077
Combination Product (Y/N)N
Initial Reporter CountryAR
PMA/510(K) Number
K091559
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 12/21/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/27/2022
Device Model NumberFA-55150-1030
Device Catalogue NumberFA-55150-1030
Device Lot Number218342883
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/20/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/07/2020
Initial Report FDA Received Date12/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age71 YR
Patient Weight65